Tornadoes · United States · Iowa · 2014
EF1 tornado, Martensdale, Iowa, June 30, 2014
This EF1 tornado ran 2.0 miles across Warren County on June 30, 2014, touching down at 1:27 PM CDT and reaching 190 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 30, 2014
- Touchdown
- 1:27 PM CDT (18:27 UTC)
- Lifted
- 1:29 PM CDT (18:29 UTC)
- On the ground
- 2 minutes
- Path length
- 2.0 miles (3.3 km)
- Path width
- 190 yards (174 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Warren County
- Touchdown point
- 41.389, -93.739
- Lift-off point
- 41.366, -93.714
- Record number
- 1406301227-01
The damage survey
100 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- 3 empty grain bins tipped.
- Also at this point...guttering 40 feet in top of other tree.
- House damage from tree impact. This tree was weakly rooted.
- Likely open south door. Square posts in ground with no concrete.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A very dynamic pattern was in place over the state with a closed low located over southern Canada into the north central U.S. A very strong jet of 85 to 100 kts as present at 250 mb. CAPE by early morning was already 3000 to 4000 J/kg with downdraft CAPE of 1000 to 1400 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was between 1000 and 1400 J/kg. The freezing level was around 14,000 feet with precipitable water values near 2 inches. The LCL remained around 750 meters with 75 J/kg of CAPE in the 0-3 km layer. There was strong shear present, with 60-80 kts of effective shear. A cold front moved into Iowa during the day and moved across the state. This event was similar to the event of 29 June 1998. Thunderstorms formed over northeast Nebraska by sunrise and continued to propagate east into Iowa. The storms intensified as they moved across the state, into a forward moving MCS. As it strengthened into a Derecho, winds of 70 to 80 MPH were reported over a large swath of the state. All modes of severe weather occurred. Widespread wind damage was reported to trees, power lines, and structures from the high winds. In addition, very large hail occurred. Some of the larger hail included three to four inch diameter hail in Calhoun County near Rockwell City, and three and one half inch diameter hail in Warren County at Sandyville. Several tornadoes were confirmed. Very heavy rainfall occurred with the storms. The rain lead to flooding and flash flooding in many areas of northern and central Iowa. By the end of the month, a presidential disaster declaration had been made for the follow 9 Iowa counties: Adams, Clarke, Decatur, Mills, Montgomery, Pottawattamie, Ringgold, Taylor and Wayne. Governor Branstad also requested a disaster declaration for the following 26 Iowa Counties: Allamakee, Buchanan, Buena Vista, Butler, Cherokee, Chickasaw, Clay, Dickinson, Emmet, Fayette, Franklin, Hancock, Humboldt, Ida, Kossuth, Lyon, Osceola, Palo Alto, Plymouth, Pocahontas, Sac, Sioux, Winnebago, Winneshiek, Woodbury, and Wright. The Presidential declaration was granted on 24 July 2014.
This tornado formed north of Martensdale and quickly tracked to the SE, reaching its widest and strongest point just east of the city where it damaged dozens of trees. The surface circulation weakened as it ascended a 100 foot high ridge south of the Middle River and then dissipated about a half mile south of the ridge crest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 30, 12:35 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 30, 12:35 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1235 PM CDT MON JUN 30 2014 .SYNOPSIS... ISSUED AT 317 AM CDT MON JUN 30 2014 COLD FRONT FROM SERN MANITOBA INTO ERN CO WILL MOVE INTO IA THIS MORNING AND PASS EAST OF THE STATE TONIGHT. A SECONDARY COLD FRONT WILL SWEEP SOUTHEAST ACROSS IA ON TUE. COOL HIGH PRESSURE WILL SETTLE IN FOR THE MIDDLE AND END OF THE WEEK. && .SHORT TERM /TODAY/... ISSUED AT 317 AM CDT MON JUN 30 2014 A DYNAMIC WEATHER SITUATION WITH A COOL SEASON STRENGTH LOW PRESSURE OVER SRN CANADA IN A SUMMER ATMOSPHERE. CONVECTION IS ONGOING WITH THE MAIN HEAVY RAIN THREAT MOVING INTO WESTERN IA THIS MORNING AND PROGRESSING ACROSS THE STATE DURING THE DAY. HAVE EXTENDED THE FFA THROUGH THE DAY TODAY WITH FFG VALUES QUITE LOW. EXPECT TO SEE WIDESPREAD 1 TO 2.5 INCH RAINFALL AMOUNTS WITH LOCAL REPORTS OF UP TO 6 INCHES. PWAT VALUES INCREASE TO 2 TO 2.5 INCHES...ABOUT 3+ SIGMA ABOVE NORMAL. SEVERE THREAT WILL EXIST ACROSS THE ENTIRE CWA WITH THE GREATEST THREAT ACROSS THE SOUTH CLOSER TO THE INSTABILITY AND WHERE CONVECTION MAY BE MORE SURFACE BASED BY MID DAY. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 317 AM CDT MON JUN 30 2014 LINGERING THUNDERSTORMS IN THE SOUTHEAST THIS EVENING WILL EXIT THE CWA BEFORE MIDNIGHT. THAT WILL BE THE END OF THE SEVERE THREAT FOR A WHILE. THE SECONDARY COLD FRONT IS COMING THROUGH WITH LIMITED INSTABILITY AND EXPECT THAT TO BE MOSTLY SHOWERS WITH ISOLATED NON-SEVERE THUNDERSTORMS. VERY COOL WEATHER FOR THE MIDDLE OF THE WEEK WITH HIGHS ON WEDNESDAY APPROACHING RECORD COOL MAXES FOR THE DATE. A WARM UP IS ON TAP FOR THE REST OF THE WEEK. WILL SEE THE PATTERN BECOME MORE ACTIVE HEADING INTO THE WEEKEND AS THE WARMER AIR MOVES IN AND THE UPPER RIDGE MOVES CLOSER. WILL KEEP AN EYE ON THE POTENTIAL FOR DEVELOPMENT OF "ARTHUR" ALONG THE EAST COAST. A DEEPER STORM MAY DELAY THE EASTWARD PROGRESSION OF THE PATTERN BY A DAY OR SO. && .AVIATION...30/18Z ISSUED AT 1235 PM CDT MON JUN 30 2014 A FAIRLY STRONG COLD FRONT IN NW IA ASSOCIATED WITH A STRONG LOW PRESSURE SYSTEM IN CANADA WITH SWEEP THE TAF LOCATIONS THROUGH 00Z. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY AND WILL MOVE ACROSS TAF LOCATIONS THROUGH 02Z. THE LARGEST HAIL AND STRONGEST WIND WILL AFFECT KALO...KDSM AND KOTM TAF LOCATIONS. AFTER A BREAK IN THE CIGS...LOW CLOUDS WILL DEVELOP AFT 09Z AS A SECONDARY COLD FRONT PUSHES ACROSS TAF LOCATIONS DURING THE DAY TUESDAY. SHOWERS AND ISOLD TSRA ARE POSSIBLE WITH THE SECONDARY FRONT THOUGH THOSE WILL BE WEAK. SFC FLOW WILL BECOME NW BEHIND THE FIRST FRONT AND INCREASE THROUGH TUESDAY MORNING TO 15G25KTS. && .HYDROLOGY... ISSUED AT 317 AM CDT MON JUN 30 2014 RAINFALL FROM LAST NIGHT HAS ADDED MORE TO THE POTENTIAL FOR FLOODING. EXPECTING TO SEE SIGNIFICANT RAINFALL OVER MUCH OF IA TODAY. WITH FFG VALUES VERY LOW...IT WILL NOT TAKE MUCH TO CAUSE FLASH FLOODING. LOCALIZED PONDING WILL COME WITH ANY HEAVY SHOWER AT THIS POINT...WITH FLASH FLOODING LIKELY WITH REPEATED THUNDERSTORMS IN ANY ONE AREA. THE ADDITIONAL RAIN WILL LIKELY CAUSE FURTHER RISES ON THE MAINSTEM RIVERS OVER THE NEXT SEVERAL DAYS AS WELL. RAINFALL AMOUNTS AFTER TODAY WILL BE VERY LIGHT. THE THREAT OF ADDITIONAL FLOODING WILL BE PAST BY THIS EVENING. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL- CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- WEBSTER-WRIGHT. && SYNOPSIS...MS JUN 14 SHORT TERM...MS JUN 14 LONG TERM...MS JUN 14 AVIATION...FAB HYDROLOGY...MS JUN 14
Hazardous weather outlook, Jun 30, 10:47 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1047 AM CDT MON JUN 30 2014 IAZ017-023>028-033>039-044>047-050-057>059-062-070>075-081>085- 092>097-011600- CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC- CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-TAMA-AUDUBON-GUTHRIE-DALLAS-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1047 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR TODAY AND INTO EARLY EVENING EAST OF A LINE FROM WATERLOO TO CHARITON. SOME STORMS WILL BE SEVERE WITH VERY LARGE HAIL UP TO 4 INCHES...DAMAGING WIND OVER 70 MPH AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH THE STORMS. RAINFALL AMOUNTS UP TO 2.5 INCHES WITH LOCAL AMOUNTS UP TO 5 INCHES IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND INTO THE EARLY EVENING FAR EAST. IAZ005>007-015-016-011600- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK- 1047 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY WITH RAINFALL OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY NIGHT THROUGH THE WEEKEND. THE SEVERE POTENTIAL WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. IAZ004-011600- EMMET- 1047 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER AND WEST FORK OF THE DES MOINES RIVER BASINS...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY WITH RAINFALL OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. IAZ048-049-060-061-086-011600- STORY-MARSHALL-POLK-JASPER-WAPELLO- 1047 AM CDT MON JUN 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS EFFECT FOR TODAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. IN ADDITION...FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS ...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR TODAY AND INTO EARLY EVENING EAST OF A LINE FROM WATERLOO TO CHARITON. SOME STORMS WILL BE SEVERE WITH VERY LARGE HAIL UP TO 4 INCHES...DAMAGING WIND OVER 70 MPH AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH THE STORMS. RAINFALL AMOUNTS UP TO 2.5 INCHES WITH LOCAL AMOUNTS UP TO 5 INCHES IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY NIGHT AND CONTINUE OFF AND ON THROUGH THE WEEKEND. THE SEVERE THREAT WILL BE BETTER ASSESSED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND INTO THE EARLY EVENING FAR EAST. FAB
In the hours before
Local storm report, Jun 30, 1:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
109 PM CDT MON JUN 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL ESE HUBBARD 42.30N 93.29W
06/30/2014 E1.00 INCH HARDIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME TO QUARTER SIZED
HAIL...CONSIDERABLE WIND AND HEAVY RAIN.
&&
KHARDINGSpecial weather statement, Jun 30, 1:10 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT MON JUN 30 2014 IAZ059-060-072-073-301915- MADISON IA-WARREN IA-DALLAS IA-POLK IA- 110 PM CDT MON JUN 30 2014 ...LINE OF STRONG TO SEVERE THUNDERSTORMS TO PRODUCE VERY HEAVY RAINFALL IN THE DES MOINES METRO... AT 108 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORM OVER CENTRAL DALLAS COUNTY...MOVING EAST AT 55 MPH. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE WITH THIS STORM. THIS COULD QUICKLY LEAD TO PONDING OF WATER IN LOW DRAINAGE AREAS. STAY TUNED FOR ANY POSSIBLE FLASH FLOOD WARNINGS. LOCATIONS IMPACTED INCLUDE... DES MOINES...WEST DES MOINES...ANKENY...URBANDALE...JOHNSTON... CLIVE...ALTOONA...WAUKEE...NORWALK...PLEASANT HILL...GRIMES...ADEL... WINDSOR HEIGHTS...CARLISLE...BONDURANT...POLK CITY...SAYLORVILLE... MITCHELLVILLE...DALLAS CENTER AND GRANGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE PONDING OF WATER ON ROADS...INTERSECTIONS...AND OTHER LOW-LYING AREAS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR IOWA. LAT...LON 4143 9407 4183 9395 4182 9335 4140 9334 TIME...MOT...LOC 1808Z 280DEG 48KT 4172 9379 SKOW
Local storm report, Jun 30, 1:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
117 PM CDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG URBANDALE 41.64N 93.74W
06/30/2014 POLK IA PUBLIC
MEDIUM SIZE TREE LIMB DAMAGE
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 30, 1:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
121 PM CDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG RANDALL 42.24N 93.60W
06/30/2014 HAMILTON IA STORM CHASER
AT LEAST 2 TREES, 1 POWER POLE, AND
WIDESPREAD LARGE TREE LIMBS DOWN ACROSS
RANDALL.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 30, 1:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
123 PM CDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 1 W NEW PROVIDENCE 42.28N 93.19W
06/30/2014 E1.00 INCH HARDIN IA EMERGENCY MNGR
ALSO A LARGE TREE ACROSS A ROAD AT THIS
LOCATION DUE TO STRONG (UNKNOWN SPEED) WIND.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 30, 1:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT MON JUN 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL 2 W ADEL 41.61N 94.07W
06/30/2014 E1.00 INCH DALLAS IA EMERGENCY MNGR
&&
NWS DES MOINES IA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
6.5 hours before the tornado, 221 km from the path. June 30, 2014.
- Mixed-layer CAPE
- 4563 J/kg
- Mixed-layer CIN
- -72 J/kg
- Surface CAPE
- 4135 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.1
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Des Moines (DSM), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 39 km away, was scanning. The volume nearest the touchdown began at 18:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 30, 2014
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 30 | 12:42 PM CDT | EF1 | Adair, IA | 7.1 | 200 | $200,000 | ||
| June 30 | 1:02 PM CDT | EF1 | Story, IA | 12.0 | 460 | $220,000 | ||
| June 30 | 1:13 PM CDT | EF1 | Madison, IA | 1.3 | 75 | $10,000 | ||
| June 30 | 1:15 PM CDT | EF0 | Marshall, IA | 6.5 | 150 | $52,000 | ||
| June 30 | 1:15 PM CDT | EF1 | Madison, IA | 6.4 | 400 | $100,000 | ||
| June 30 | 2:02 PM CDT | EF2 | Tama, IA | 3.7 | 150 | $150,000 | ||
| June 30 | 2:27 PM CDT | EF1 | Benton, IA | 0.4 | 75 | |||
| June 30 | 4:40 PM CDT | EF0 | Nodaway, MO | 3.5 | 200 | |||
| June 30 | 5:20 PM MDT | EF0 | Baca, CO | 0.3 | 50 | |||
| June 30 | 6:43 PM CDT | EF1 | Worth, MO | 2.1 | 300 | |||
| June 30 | 7:53 PM CDT | EF0 | Harrison, MO | 3.0 | 200 | |||
| June 30 | 9:16 PM CDT | EF1 | LaSalle, IL | 1.5 | 50 | $250,000 | ||
| June 30 | 9:34 PM CDT | EF1 | Clay, MO | 0.8 | 200 | |||
| June 30 | 9:38 PM CDT | EF1 | Kendall, IL | 1.1 | 50 | $50,000 | ||
| June 30 | 9:44 PM CDT | EF0 | Grundy, IL | 2.2 | 50 | |||
| June 30 | 9:55 PM CDT | EF1 | Will, IL | 3.1 | 75 | $500,000 | ||
| June 30 | 10:22 PM CDT | EF1 | Kankakee, IL | 10.3 | 150 | $20,000 | ||
| June 30 | 10:23 PM CDT | EF0 | Kankakee, IL | 3.1 | 45 | $133,000 | ||
| June 30 | 10:24 PM CDT | EF1 | Kankakee, IL | 2.7 | 110 | $158,000 | ||
| June 30 | 10:25 PM CDT | EF1 | Kankakee, IL | 5.5 | 450 | $166,000 | ||
| June 30 | 10:26 PM CDT | EF1 | Kankakee, IL | 3.2 | 110 | $166,000 | ||
| June 30 | 10:29 PM CDT | EF1 | Kankakee, IL to IN | 15.8 | 175 | |||
| June 30 | 10:30 PM CDT | EF0 | Kankakee, IL | 4.4 | 295 | $8,000 | ||
| June 30 | 10:32 PM CDT | EF2 | Kankakee, IL | 3.9 | 240 | $500,000 | ||
| June 30 | 10:33 PM CDT | EF0 | Lake, IL to IN | 0.7 | 120 | |||
| June 30 | 10:33 PM CDT | EF1 | Lake, IL to IN | 8.7 | 415 | $256,000 | ||
| June 30 | 10:37 PM CDT | EF1 | Lake, IL to IN | 1.6 | 175 | |||
| June 30 | 10:38 PM CDT | EF1 | Lake, IN | 3.8 | 260 | $86,000 | ||
| June 30 | 10:39 PM CDT | EF1 | Lake, IN | 3.2 | 370 | |||
| June 30 | 10:42 PM CDT | EF1 | Lake, IN | 2.2 | 315 | $28,000 | ||
| June 30 | 10:42 PM CDT | EF1 | Newton, IN | 13.2 | 395 | $180,000 | ||
| June 30 | 10:44 PM CDT | EF2 | Lake, IN | 3.2 | 295 | $250,000 | ||
| June 30 | 10:46 PM CDT | EF1 | Lake, IN | 2.1 | 185 | $25,000 | ||
| June 30 | 10:56 PM CDT | EF1 | Jasper, IN | 1.9 | 100 | $10,000 | ||
| June 30 | 11:11 PM CDT | EF1 | LaPorte, IN | 0.3 | 200 | |||
| June 30 | 11:24 PM CDT | EF1 | LaPorte, IN | 4.7 | 200 | |||
| June 30 | 11:25 PM CDT | EF1 | Starke, IN | 4.9 | 400 | |||
| June 30 | 11:29 PM CDT | EF1 | Starke, IN | 4.8 | 400 | |||
| June 30 | 12:35 AM EDT | EF1 | Marshall, IN | 6.8 | 150 | |||
| June 30 | 12:41 AM EDT | EF1 | Marshall, IN | 0.2 | 50 | |||
| June 30 | 1:06 AM EDT | EF1 | Kosciusko, IN | 0.6 | 150 | |||
| June 30 | 1:06 AM EDT | EF0 | Kosciusko, IN | 1.8 | 50 | |||
| June 30 | 1:08 AM EDT | EF1 | Wabash, IN | 7.0 | 150 | |||
| June 30 | 1:22 AM EDT | EF1 | Whitley, IN | 0.5 | 50 | |||
| June 30 | 1:38 AM EDT | EF1 | LaGrange, IN | 0.9 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.